After the loss of my grandmother and a difficult strain in my marriage, my mind felt tired of trying to take on so much. In between bouts of happiness and feel-good moments were fits of uncontrollable crying and feelings of nervousness in the pit of my stomach (feelings of a dropping sensation like when you are riding on a roller coaster). I felt uncomfortable with this kind of depression so I decided that I would need further assistance to aid in dealing with it because I could no longer do it on my own. I have never been on an anti-depressant and was very hesitant to try it but my doctor insisted that it would be good for me. He wanted me to stay on the medicine for at least 3 months and prescribed 20mg to take once a day.
The first few weeks all I felt was sleepy so I made sure to take the drug at night before bed. The nervous feeling in my stomach disappeared but after a month and a half new symptoms began to appear, ones that scared me. I had burning hot sensations running down my arms and legs, profuse sweating, chills, and high anxiety (feelings of agitation and irrational fears)---all of which I had never experienced prior to going on this drug.
With my doctors consent, I stopped taking the drug and feel sudden relief. I am just wondering IS WHAT I EXPERIENCED A SIDE EFFECT OF THIS DRUG? I've never been on any kind of anti-depressant so I do not know what to expect.
I would not recommend this drug because of the side effects. I still believe that trying natural methods is best. Exercising, eating right, resting, and even counseling are better choices before considering a drug like this.It certainly did not work for me.
Please share your experiences while taking citalopram.
HAS ANYONE FELT STRANGE BODY ACHES, BURNING HOT SENSATIONS RUNNING DOWN ARMS AND LEGS, SWEATING, CHILLS, AND/OR MORE ANXIOUS WHILE TAKING THIS MED?
Hi. I'm sorry for all you've been enduring. It sounds like Citalopram was not the medication for you. We always recommend people try to resolve their problems with therapy first, but therapy alone rarely helps and it can be a lengthy process and one needs relief in the meantime. I have been on Citalopram for about 3 years now with no problems at all, but this is how it is with these medications. We all react differently to them, and it is often trial and error in finding the right one for us. This is the frustrating part, but when we do find the right one, it's well worth it! Although you had a bad experience with this one does not mean you would with another, and many, many people have done well on this medication. What you wrote "Exercising, eating right, resting, and even counseling are better choices before considering a drug like this." We should all live our lives like this, but it doesn't mean we won't suffer from anxiety, and for many with anxiety, "resting" is a fleeting dream. I do hope you find relief, and wish you all the best!
I respect your views and I hope that you did not take offense to my comment. What I am trying to say is that I have never felt the need to be on medication in order to resolve life issues so I feel bad that I gave in and tried, for the first time, ever in my life. And the results were disastrous. I believe that my judgement was clouded due to the sadness of my grandmother's passing and the stress that it brought.
Medication is perfect for anyone who suffers extremely high levels of anxiety, depression, and other mental disorders. I am no stranger to anxiety but mine is not extreme. Life is meant to have certain levels of stress. Its a part of it.
Many of the symptoms you experienced are potential side effects of Celexa (aka Citalopram), namely agitation, anxiety, fatigue, drowsiness, sweating, and panic. There is no question that you did the right thing in immediately notifying your doctor of these side effects and I'm glad you did. While it is unfortunate that your experience with Celexa was a negative one, it is important not to generalize your experience to all antidepressants. Nor should an individual assume that because Celexa did not work for you that it will similarly be ineffective for them. The reality is that everyone responds differently to psychotropic medication and the process of prescribing these types of medications is truly more of an art than a science; it often takes a lot of trial and error. I agree with you that antidepressants (and other psychotropic medications) should not be viewed as a quick fix; these medications are not appropriate for every person or situation. This is part of the problem with individuals going to their general practitioners with issues such as yours - psychiatrists are the only doctors specifically trained in assessing and appropriately prescribing such medications as Celexa. However, there are instances when antidepressants are truly necessary. For instance, when an individual experiences recurring or a single major depressive episode lasting at least two weeks and when there is a significant family history of depression. In these types of cases, individuals often have a chemical imbalance in their brains (i.e., they do not have the appropriate levels of certain neurotransmitters) which, when accompanied by certain environmental factors, can predispose them to major depression. Based on the limited amount of information I have regarding your case, my initial guess would be that the depression you were experiencing was a direct result of the chaos and grief surrounding the loss of your grandmother and the subsequent strain on your marriage. Ultimately, you had a normal response to an abnormal situation. The fact that you were overwhelmed and uncomfortable is not uncommon either. It took a lot of courage to seek help and it is unfortunate that your doctor insisted on prescribing you medication when you likely would have benefited from either counseling or the combination of medication and counseling (which research has shown to be the most effective way of treating depression). I hope that you are finding more effective ways of coping and that your life is feeling much less chaotic and overwhelming. Best of luck to you!
Medications can and do affect us all differently. I also agree that they should not be used as a quick fix. I am a supporter of medications as long as they are used as a tool while you seek therapy to learn to confront and learn about your anxiety. These medications will not cure anything but can be a great asset while working through your anxiety in my experience.
In my opinion, they definitely are trial and error. What may be great for one, may not work for another. It can be frustrating, especially if you are already nervous about taking or starting them.
I agree with everyone that certain medications may or may not work and it depends on each persons background, situation, and overall health. Anti-depressants are not a quick fix but some people immediately turn to them before trying to deal with things on their own. Others need them in order to live their life which I completely respect. In fact, a few of my husband's relatives suffer from bi-polarism and need medication, probably for the rest of their lives, in order to function normally. I do not judge their need for medication as I wish not to be judged for my decision NOT to take medication.
Medication is trial and error, like cj29 said---each individual responds differently. My expreience was clearly negative but I do not feel the necessity to try another medication at this point in my life. Again, this is MY experience. What did not work for me may work for you.
Soehler, I never said that my life was chaotic. I was simply depressed---down on my luck, bummed, unhappy, feeling blue, sad---pick one and that is how I would describe the feeling. Chaotic is not the word that comes to mind so I feel the need to clear that up because I am not one to dramatize things for the sake of entertainment.
Your post was long yet it did not answer my initial question which was HAS ANYONE FELT STRANGE BODY ACHES, BURNING HOT SENSATIONS RUNNING DOWN ARMS AND LEGS, SWEATING, CHILLS, AND/OR MORE ANXIOUS WHILE TAKING THIS MED?
Does anyone have problems with numbness and headaches? my neck has been sore and tightness in my back I was only taking 10mg but it took months to kick in and now im scared its to late I believe celexia caused me to have parethesia will this ever go away?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.